Subscribe to Biological Therapies in Psychiatry -  Choose your plan >
IN THIS ISSUE:
July 2010

Omega-3 Fatty Acids and Exercise for Psychosis?
Omega-3 fatty acid supplementation and exercise are relatively benign interventions that might prevent symptoms and improve outcome in patients with or at high risk of developing chronic psychotic disorders.

Long-Acting Injectable Risperidone Often Discontinued
In a study of patients with schizophrenia in the US Department of Veterans Affairs health care system, clozapine (Clozaril and others) had the highest continuation rate over 1 to 2 years, while long-acting injectable risperidone (Risperdal Consta) was discontinued by over half of patients for whom it was prescribed.

Can Molindone Help with Weight Loss?
Molindone (Moban) may produce modest benefits for weight loss in patients taking antipsychotics but carries the risk of long-term movement disorders and is no longer available in the United States.

In Brief
Depression Care Initiative Reduces Suicide Rate to Zero; Ecstasy Decreases Serotonin Transporter Binding in Brain Regions Associated with Memory

Adjunctive Aspirin Reduces Schizophrenia Symptoms
Preliminary data suggest aspirin might reduce schizophrenia symptoms through its anti-inflammatory properties.

Torsade de Pointes and Ziprasidone
The second case of torsade de pointes following ziprasidone (Geodon) overdose reported in the medical literature involved multiple risk factors for triggering the life-threatening ventricular arrhythmia.

Torsade de Pointes and Ziprasidone

July 2010

Ziprasidone (Geodon) prolongs the cardiac QT interval, which can predispose a patient to developing torsade de pointes (TdP), a potentially fatal ventricular arrhythmia. In a letter to the Journal of Clinical Psychopharmacology, Alipour and coworkers identify only one reported case of TdP with therapeutic doses of ziprasidone.1 That patient was concomitantly receiving other agents that also prolong the heart rate-corrected QT interval (QTc). In several other published cases, ziprasidone overdoses caused QTc prolongations, but TdP occurred in only one of these. Alipour's group describes a second case of TdP following ziprasidone overdose.

A 55-year-old woman with bipolar disorder attempted suicide by ingesting 6 g (one hundred fifty 40-mg capsules) of ziprasidone, accompanied by fluoxetine (Prozac and others), benztropine (Cogentin and others), alcohol, and possibly trazodone (Desyrel and others). She was seen in an emergency room 15 hours after the overdose, where her QTc was recorded at 529 msec. (Normal QTc in men is < 450 msec and in women, < 470 msec.) The patient's electrocardiogram 2 1/2 years previously showed a QTc of 460 msec. Following the suicide attempt, she experienced one episode of ventricular fibrillation, which responded successfully to defibrillation. Her maximum QTc was recorded at 612 msec on the first hospital day and had decreased to 497 msec by day 4. The authors observe that the patient had six risk factors for TdP: overdose, female sex, QTc-prolonging coingestants, hypokalemia and hypomagnesemia, hypothyroidism, and obesity.

Ziprasidone prolongs the QT interval more than many other antipsychotic drugs, although less than the first-generation agent thioridazine (Mellaril and others). (The newly introduced iloperidone [Fanapt] prolongs the QT interval comparably to ziprasidone [BTP 2009;32:47-48]). In most cases, QT prolongation has no ill effects. However, when coexisting factors also may prolong the QT interval, the risk of triggering a life-threatening ventricular arrhythmia increases.

1Alipour A, Cruz R, Lott RS: Torsade de pointes after ziprasidone overdose with coingestants. J Clin Psychopharmacol 2010;30:76-77.